Hearing Associates of Libertyville, IL

Medications that cause hearing loss and tinnitus.

When you begin to take a new medication, it’s normal to check out the possible side effects. You want to know if you can expect to get nauseous or if it will give you dry mouth. What might not occur to you is that many medications have a more extreme side effect – they can potentially cause hearing loss. Medical specialists call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should watch out for and why?

Some Facts About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? There are three places these drugs can damage your hearing:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can understand. Damage to the cochlea affects the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Some drugs only cause tinnitus and others lead to loss of hearing. If you hear phantom sounds, that could be tinnitus and it commonly shows up as:

  • A windy sound
  • Ringing
  • Popping
  • Thumping

Normally if you quit using the medication the tinnitus will stop. Some ototoxic drugs, however, might lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that might surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, can be added to this list. While all these can result in some hearing problems, they are correctable when you stop taking the meds.

Ranking a close second for common ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, however. a few that aren’t which you may have heard of include:

  • Gentamycin
  • Vancomycin
  • Erythromycin

The problem disappears after you quit using the antibiotics just like with painkillers. The standard list of other drugs include:

  • Chloroquine
  • Quinine
  • Quinidine

Substances That Trigger Tinnitus

Edecrin

  • Marijuana
  • Nicotine
  • Caffeine
  • Tonic water

You are exposing your body to something that could cause tinnitus every time you drink your morning coffee. After the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors give to deal with tinnitus are also on the list of possible causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

The doctor will prescribe much less than the dose that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus differ depending on the health of your ears and which medication you get. Generally, you can expect anything from moderately annoying to completely incapacitating.

Look for:

  • Hearing loss on one or both sides
  • Difficulty walking
  • Poor balance
  • Blurring vision
  • Tinnitus
  • Vomiting

Contact your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should never stop using what your doctor tells you to. These symptoms are only temporary so keep that in mind. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also schedule an appointment with a hearing care expert to have a hearing test.

Call Now
Find Location